Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2003, 1:36 PM EST for Johnson County, Morgan County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 1:36 PM EST (18:36 UTC)
- Expired
- Apr 20, 2003, 2:15 PM EST
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Johnson County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 12:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS53 KIND 201836 SVRIND INC081-109-201915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 136 PM EST SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN CENTRAL INDIANA MORGAN COUNTY IN CENTRAL INDIANA * UNTIL 215 PM EST * AT 134 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PARAGON...OR ABOUT 14 MILES NORTH OF BLOOMINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARTINSVILLE AT 145 PM EST BETHANY AT 205 PM EST BARGERSVILLE AT 215 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3938 8666 3932 8649 3950 8602 3962 8633 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 AM EST, 10 hours 26 minutes earlier.
Area forecast discussion, Apr 20, 3:10 AM EST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 AM EST SUN APR 20 2003 MAIN FORECAST CONCERNS DEAL WITH THUNDERSTORM CHANCES TODAY AND EARLY TONIGHT. SURFACE ANALYSIS AT 07Z SHOWS LOW PRESSURE ACROSS WESTERN WISCONSIN WITH A COLD FRONT EXTENDING ACROSS CENTRAL IOWA AND WESTERN MISSOURI. RADAR AND LIGHTNING CHARTS INDICATE A CONCENTRATED CLUSTER OF THUNDERSTORMS FROM NEAR SAINT LOUIS TO NORTHERN ARKANSAS. MODELS ARE IN PRETTY GOOD AGREEMENT OVER THE NEXT COUPLE OF DAYS. FOR TODAY AND THIS EVENING I HAVE GONE MORE WITH THE MESOETA AND THEN WITH A MODEL BLEND OF GFS AND ETA AFTERWARDS FOR THE NEXT FEW DAYS. THE MESOETA MOVES CD FRONT ACROSS OUR FORECAST AREA DURING THE 21Z-03Z PERIOD. AT 21Z IT SHOWS LIFTED INDEX OF -5 WITH CAPES ALMOST TO 2000 J/KG. EVEN THOUGH CURRENT THUNDERSTORMS TO OUR WEST ARE CURRENTLY WEAKENING...WILL KEEP MENTION OF A FEW SEVERE THUNDERSTORMS LATER TODAY AS AIR MASS BECOMES MORE UNSTABLE. WILL GO WITH UNQUALIFIED POPS ALL AREAS TODAY. MODELS SHOW RAPID DRYING BEHIND CD FNT TONIGHT AND WILL END ALL PRECIPITATION BY MIDNIGHT. BOTH ETA AND GFS BRING SOME WRAP AROUND MOISTURE BACK INTO OUR NORTHERN FORECAST AREA BY LATE MONDAY. THEY ALSO BRING A VORT MAX TO OUR NE FORECAST AREA WITH ETA BEING A LITTLE STRONGER. WILL GO WITH A CHANCE OF SHOWERS LATE MONDAY N AND NE WITH A SLIGHT CHANCE SHOWERS ELSEWHERE. WILL GO A FEW DEGREES ABOVE MAV AND MET TEMPS TODAY GIVEN CD FNT WILL ARRIVE LATE TODAY AND PRECIPITATION WILL NOT BE CONTINUOUS. IN MOST OTHER PERIODS WILL GO PRETTY CLOSE TO GUIDANCE TEMPS. MODELS ARE A LITTLE FARTHER NORTHEAST WITH UPR LOW ON TUESDAY...SO WILL GO WITH MORE SUN BY THEN. ONLY MINOR CHANGES MADE TO EXTENDED. .IND...NONE. HENDRICKSON
Hazardous weather outlook, Apr 20, 6:00 AM EST, 7 hours 36 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING. THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO EARLY EVENING. A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL END ONCE THE FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND JEH
In the hours before
Local storm report, Apr 20, 1:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0115 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0108 PM CLOVERDALE IN 1.75 IN HAIL
04/20/03 PUTNAM
RKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:22 PM EST | Severe Thunderstorm Warning | IND | Greene | 38 min |
| Apr 20, 2:07 PM EST | Severe Thunderstorm Warning | IND | Hancock, Shelby | 38 min |
| Apr 20, 2:18 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox | 42 min |
| Apr 20, 2:53 PM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 37 min |
| Apr 20, 5:36 PM EST | Severe Thunderstorm Warning | IND | Daviess | 39 min |
| Apr 20, 6:16 PM EST | Severe Thunderstorm Warning | IND | Greene, Martin | 29 min |
| Apr 20, 6:43 PM EST | Severe Thunderstorm Warning | IND | Monroe | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.